Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Good or bad? Help!
avatar
jk5493 posted:
Hello,

So, finally after a week of not being on the Provera, I started my period (This past Friday). I was in A LOT of pain that day and have still had some pretty severe cramping, but it's not as constant. My question is, however, am I having a positive, or rather 'expected' response? I know 'they' say that even a quarter sized spot is a 'positive' response...but, my issue is not what I was expecting... is it normal? If you recall, Jane, I have not had a period for 12 months. I'm a healthy (almost 19) female with just PCOS in the mix to complicate things a bit. Anyhow, my period is REALLY light. I mean, lighter than I've EVER had before. Even on birth control, my period was never this light. Usually, I am going through pads like they are candy - I'm talking, like one maxi pad every 45 minutes or so...sometimes 30 because I bleed through. Of course I usually also have some really bad clots with my period; really bad ones. So, to have this light of a period, while nice, is a bit strange to me. Especially after 12 months! Little clots in small amounts, and light bleeding is foreign to me. I know this may be TMI, but the blood is not like it normally is. At times, it's like having some type of red-tinged mucus...and other times, it's like I've just got a cut somewhere...not the usual period.

Thoughts?
Thanks,

Jade
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Jade: This scant result should be reported back to the GYN who prescribed the Provera pills. The taking a week to have a bleed is still within normal limits. As you mentioned even a quarter sized spot is still considered a "positive," but someone who has such a scant "positive" response usually merits close followup and perhaps some additional testing.

After 12 months of no flow to only have very light bleeding MIGHT mean either lowered estrogen levels for some reason (eg high prolactin level), super high androgen levels (you haven't shared symptoms for this), a hematometria (blood has gotten trapped in the uterus--very unusual but can occur if the cervical canal is closed), or even the result of a prolonged exposure to higher doses of Provera. If a GYN is really wanting to know about the lining of your uterus a vaginal ultrasound can be done to actually measure how thick it is.

Bottom line, let your GYN know if you really do not have a bleed. They can make the best judgement as to the reason.

Yours,
Jane
 
avatar
jk5493 replied to Jane Harrison Hohner, RN, RNP's response:
Jane, thank you!
I had all of my levels... well, my thyroid and I think possiblly my hormones checked back in November by my PCP (she is my primary care, but also does women's care). She didn't seem to think anything was too out of the norm. I honestly still think I may have Cushing's and not PCOS. They did all of the tests for a few months. My blood levels for androgens, estrogen, etc were all within normal ranges. My cortisol level was high - after a dexamethosone (spelling) supression test it was still raised. But, not abnormally high. My face has gotten rounder over time... but nothing for me is obviously PCOS or Cushing's. I had a transvag ultrasound 1 year ago and it revealed that I had an abnormally high amount of cysts - but, not the typical pearl strand appearance or whatever. So, I think I may see if this is something to be re-considered.

I'm currently trying to get an appt with my doctor back home (I'm at college) during spring break - it's tough because it's a community health center, but hopefully I can get in and get this figured out.

Again, thanks!
Jade


Helpful Tips

Hysterectomy
I am having heavy bleeding and sever pain with it every month that it affects my daily living when I have it I even had to drop out of ... More
Was this Helpful?
16 of 27 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.